Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Infinite partition regular matrices: solutions in central sets


Authors: Neil Hindman, Imre Leader and Dona Strauss
Journal: Trans. Amer. Math. Soc. 355 (2003), 1213-1235
MSC (2000): Primary 05D10; Secondary 22A15, 54H13
Published electronically: November 7, 2002
MathSciNet review: 1938754
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A finite or infinite matrix $A$ is image partition regular provided that whenever ${\mathbb N}$ is finitely colored, there must be some $\vec {x}$with entries from ${\mathbb N}$ such that all entries of $A\vec {x}$ are in the same color class. In contrast to the finite case, infinite image partition regular matrices seem very hard to analyze: they do not enjoy the closure and consistency properties of the finite case, and it is difficult to construct new ones from old. In this paper we introduce the stronger notion of central image partition regularity, meaning that $A$ must have images in every central subset of ${\mathbb N}$. We describe some classes of centrally image partition regular matrices and investigate the extent to which they are better behaved than ordinary image partition regular matrices. It turns out that the centrally image partition regular matrices are closed under some natural operations, and this allows us to give new examples of image partition regular matrices. In particular, we are able to solve a vexing open problem by showing that whenever ${\mathbb N}$ is finitely colored, there must exist injective sequences $\langle x_n\rangle_{n=0}^\infty$ and $\langle z_n\rangle_{n=0}^\infty$ in ${\mathbb N}$ with all sums of the forms $x_n+x_m$ and $z_n+2z_m$ with $n<m$ in the same color class. This is the first example of an image partition regular system whose regularity is not guaranteed by the Milliken-Taylor Theorem, or variants thereof.


References [Enhancements On Off] (What's this?)

  • 1. W. Deuber, Partitionen und lineare Gleichungssysteme, Math. Zeit. 133 (1973), 109-123. MR 48:3753
  • 2. W. Deuber, N. Hindman, I. Leader, and H. Lefmann, Infinite partition regular matrices, Combinatorica 15 (1995), 333-355. MR 96i:05173
  • 3. H. Furstenberg, Recurrence in ergodic theory and combinatorial number theory, Princeton University Press, Princeton, 1981. MR 82j:28010
  • 4. R. Graham, B. Rothschild, and J. Spencer, Ramsey Theory, Wiley, New York, 1990. MR 90m:05003
  • 5. N. Hindman and I. Leader, Image partition regularity of matrices, Comb. Prob. and Comp. 2 (1993), 437-463. MR 95j:05167
  • 6. N. Hindman, I. Leader, and D. Strauss, Image partition regular matrices - bounded solutions and preservation of largeness, Discrete Math. 242 (2002), 115-144. MR 2002j:05146
  • 7. N. Hindman and D. Strauss, Algebra in the Stone-Cech compactification - theory and applications, W. de Gruyter & Co., Berlin, 1998. MR 99j:54001
  • 8. K. Milliken, Ramsey's Theorem with sums or unions, J. Combinatorial Theory (Series A) 18 (1975), 276-290. MR 51:10106
  • 9. R. Rado, Studien zur Kombinatorik, Math. Zeit. 36 (1933), 242-280.
  • 10. I. Schur, Über die Kongruenz $x^m+y^m=z^m ({\textup{mod}}p)$, Jahresbericht der Deutschen Math.-Verein. 25 (1916), 114-117.
  • 11. A. Taylor, A canonical partition relation for finite subsets of $\omega$, J. Combinatorial Theory (Series A) 21 (1976), 137-146. MR 54:12530
  • 12. B. van der Waerden, Beweis einer Baudetschen Vermutung, Nieuw Arch. Wiskunde 19 (1927), 212-216.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 05D10, 22A15, 54H13

Retrieve articles in all journals with MSC (2000): 05D10, 22A15, 54H13


Additional Information

Neil Hindman
Affiliation: Department of Mathematics, Howard University, Washington, DC 20059
Email: nhindman@aol.com

Imre Leader
Affiliation: Department of Pure Mathematics and Mathematical Statistics, University of Cambridge, Cambridge CB2 1SB, United Kingdom
Email: I.Leader@dpmms.cam.ac.uk

Dona Strauss
Affiliation: Department of Pure Mathematics, University of Hull, Hull HU6 7RX, United Kingdom
Email: d.strauss@maths.hull.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03191-4
PII: S 0002-9947(02)03191-4
Received by editor(s): May 10, 2001
Published electronically: November 7, 2002
Additional Notes: The first author acknowledges support received from the National Science Foundation (USA) via grant DMS-0070593.
Article copyright: © Copyright 2002 American Mathematical Society